Call or Text Us! 541-705-2248
The Dalles, OR

Woman taking pain killers and thinking about her hearing.

When you’re in pain, you might grab some ibuprofen or aspirin without thinking much about it, but new studies have shown risks you should recognize.

You’ll want to consider the risks to your hearing that many over-the-counter and prescription pain medication carry before you choose to use them. Younger men, amazingly, could have a higher risk factor.

Pain Relievers And Hearing Loss – What The Studies Say

A thorough, 30-year collaborative study was performed among researchers from esteemed universities such as Harvard, Brigham Young, and Vanderbilt. A bi-yearly questionnaire was sent to 27,000 people between the age of 40 and 74 which included health and lifestyle questions.

Researchers weren’t certain what to expect because the questionnaire was very extensive. After analyzing the data, they were surprised to find a strong connection between loss of hearing and over-the-counter pain relievers.

They also faced a more surprising realization. Men who are 50 or under who frequently use acetaminophen were nearly twice as likely to have hearing loss. Those who regularly used aspirin had a 50% chance of experiencing hearing loss. And there’s a 61% chance that hearing loss will develop in people who use NSAIDs (ibuprofen and naproxen).

It was also striking that consuming low doses regularly appeared to be more detrimental to their hearing than taking higher doses once in a while.

We can’t be sure that the pain reliever actually was the cause of this loss of hearing even though we can see a definite correlation. Causation can only be proven with additional study. But we really should reconsider our use of these pain relievers after these persuasive results.

Present Theories About The Connection Between Hearing Loss And Pain Relievers

There are several theories as to why pain relievers could result in hearing loss which scientists have come up with.

When you experience pain, your nerves convey this feeling to the brain. Blood flow to a specific nerve is obstructed by over-the-counter pain relievers. This interrupts nerve signals that usually communicate with the brain, so you feel less pain.

Scientists believe this process also reduces the flow of blood in the inner ear. This blood carries vital nutrients and oxygen. When the flow is decreased for extended time periods, cells end up malnourished and die.

Also, there’s a specific protein that protects the inner ear from loud noises and it seems as if acetaminophen, in particular, may block this.

Is There Anything That Can be Done?

The most significant revelation was that men under 50 were the most likely to be affected. This is an earnest reminder that hearing impairment can happen at any age. But as you get older, if you take the right steps you will have a better chance of maintaining your hearing.

While it’s important to note that using these pain relievers can have some unfavorable consequences, that doesn’t mean you have to entirely stop using them. Take pain relievers as prescribed and reduce how often you take them if possible.

If you can discover alternative solutions you should consider them as a first possibility. You should also minimize the consumption of inflammation-causing foods and boost Omega-3 fat in your diet. These methods have been shown to naturally lessen pain and inflammation while enhancing blood flow.

Lastly, is an appointment to see us each year to get your hearing examined. Don’t forget, hearing examinations are for individuals of all ages. The best time to start talking to us about avoiding additional hearing loss is when you under 50.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.